SESSION TITLE: Cardiovascular Student/Resident Case Report Posters I
SESSION TYPE: Medical Student/Resident Case Report
PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM
INTRODUCTION: Takotsubo cardiomyopathy (TCM) is a syndrome of reversible stress-induced cardiomyopathy associated with physiological or emotional stress.
CASE PRESENTATION: 67 y/o F with a history of COPD (60 pack year smoking history) and severe depression requiring electroconvulsive therapy (ECT) (last session was 1 month prior to admission) presented with sudden onset shortness of breath and chest tightness of 4 hrs duration. Vitals were BP-94/45, Pulse-78, RR- 20 and SpO2 of 99% on 3 L NC. Lung exam revealed bilateral equal air entry with faint wheezing. Cardiac exam revealed a normal S1, S2 without any murmurs or gallops. CXR showed changes consistent with COPD. Initial EKG and cardiac enzymes were normal. However, the 2nd set of cardiac enzymes showed an elevated troponin (0.53) and CK-MB (13.7). EKG showed sinus rhythm with subtle ST elevation in leads I, aVL. An Echo showed an acute drop in the EF to 35% from 70%, apical akinesia and hyperkinetic basal segments with wall motion abnormalities involving more than 1 coronary distribution, suggestive of Takotsubo cardiomyopathy. A left heart catheterization revealed a normal coronary anatomy confirming the diagnosis of TCM, likely related to the 10 sessions of ECT she had 1 month prior to presentation. She was managed medically with metoprolol and lisinopril. Repeat Echo at 6 months showed an ejection fraction of 63%. She then presented with severe depression and suicidal ideation. Risks and benefits of repeat ECT along with risk of recurrence were discussed with the patient. She was continued on the β blocker and ACE inhibitor and successfully underwent another 10 sessions of ECT with a significant improvement in her mood. No recurrence of TCM was noted.
DISCUSSION: Most theories regarding the cause of Takotsubo cardiomyopathy emphasize the role of a catecholamine surge produced by an emotional or physiologically stressful event. The catecholamine surge during the ECT procedure can predispose patients to this potential complication. To the best of our knowledge, only 3 case reports have described patients undergoing successful retrials of ECT, making ours the fourth. Expert opinion indicates that β-adrenergic receptor blocking agents can be used for cardioprotection.
CONCLUSIONS: The prognosis for ECT induced cardiomyopathy is favorable, and recovery is generally complete. It is appropriate to discontinue ECT during the acute setting of TCM. Prophylactic adrenergic blockade may prevent the recurrence of TCM. Our case describes the feasibility of a retrial of ECT, if warranted by the severity of the psychiatric illness, as long as the patients are treated with β-blockers. A history of TCM secondary to ECT is therefore not an absolute contraindication to readministration of ECT.
Reference #1: Satterthwaite TD, Cristancho MA, et al. Electroconvulsive therapy in a 72-year-old woman with a history of takotsubo cardiomyopathy: a case report and review of the literature. Brain Stimul. 2009;2:238-240
DISCLOSURE: The following authors have nothing to disclose: Shruti Gadre, Gopal Veeraraghavan
No Product/Research Disclosure Information